Home / Health / Thanks to rare cases from the past, doctor identifies the reason a patient's blood was blue

Thanks to rare cases from the past, doctor identifies the reason a patient's blood was blue



A 25-year-old woman walked into an emergency department in Providence, Rhode Island, complaining of generalized weakness, fatigue, shortness of breath … and an unusual symptom you don't see every day. . Literally.Drs. Otis Warren and Benjamin Blackwood wrote about the case in a study published in the New England Journal of Medicine on Thursday. Their patient, they wrote, looked cyanotic, the clinical term for appearing blue. Warren, an emergency medicine physician at Miriam Hospital in Providence, said he'd only ever seen one other "blue" patient while completing his residency. It stuck with him, so he was immediately able to identify the woman's condition. "It's one of those rare cases that we're taught about, you study for, you take tests on, but you rarely ever see," he told CNN. Her condition kept blood from tissuesWhen diagnosed with acquired methemoglobinemia, a reaction caused by certain drugs that stops blood from carrying oxygen to tissue, he said.Oxygen-rich blood is typically associated with a bright red color. But even though blood appears blue in patients with methemoglobinemia, oxygen levels are actually quite high, Warren said. Blood "selfishly binds" with oxygen and does not release it to the tissues where it is needed. And thus, the patient appears blue. It's fitting that the antidote is a brilliant blue, too. Methylene blue returns a missing electron to the hemoglobin molecule that restores oxygen levels and helps release oxygen back into tissue, he said. "In my field, emergency medicine, when you can cure a patient with a single antidote ̵

1; that's a rare thing for us , "he said. Numbing medication caused her reaction In his patient's case, her reaction was caused by benzocaine, an active ingredient found in over-the-counter toothache and cold sore medicine. And while hers is a rare side effect, it warranted a warning from the Food and Drug Administration, which cautioned against its use in children under 2, who are sometimes given the drug to soothe teething pain. Warren's patient recovered after two doses of methylene blue. and an overnight stay at the hospital. But when levels of the mutated blood rise 50% or higher, patients can go into a coma or develop heart and brain complications from the lack of blood in tissue. Any amount over 60% can cause death, he said.

A 25-year-old woman walked into an emergency department in Providence, Rhode Island, complaining of generalized weakness, fatigue, shortness of breath … and an unusual symptom you don't see every day.

She was turning blue. Literally.

Drs. Otis Warren and Benjamin Blackwood wrote about the case in a study published in the New England Journal of Medicine on Thursday. Their patient, they wrote, looked cyanotic, the clinical term for appearing blue.

Warren, an emergency medicine physician at Miriam Hospital in Providence, said he had only ever seen one other "blue" patient while completing his residency. It stuck with him so he was immediately able to identify the woman's condition.

"It's one of those rare cases that we're taught about, you study for, you take tests on, but you rarely ever see," he told CNN.

Her condition kept blood from tissue

Warren diagnosed her with acquired methemoglobinemia, a reaction caused by certain drugs that stop blood from carrying oxygen to tissue, he said.

Oxygen-rich blood is typically associated with a bright red color. But even though blood appears blue in patients with methemoglobinemia, oxygen levels are actually quite high, Warren said.

Blood "selfishly binds" with oxygen and does not release it to the tissue where it is needed. And thus, the patient appears blue.

It's fitting that the antidote is a brilliant blue, too. Methylene blue returns a missing electron to the hemoglobin molecule that restores oxygen levels and helps release oxygen back into tissues, he said.

"In my field, emergency medicine, when you can cure a patient with a single antidote — that's a rare thing for us, "he said.

Numbing medication caused her reaction

In his patient's case, her reaction was caused by benzocaine, an active ingredient found in over-the-counter toothache and cold sore medicine. And while hers is a rare side effect, it warranted a warning from the Food and Drug Administration, which cautioned against its use in children under 2, who are sometimes given the drug to soothe teething pain.

Warren's patient recovered after two doses of methylene blue and an overnight stay at the hospital. But when levels of the mutated blood rise 50% or higher, patients can go into a coma or develop heart and brain complications from the lack of blood in tissue. Any amount over 60% can cause death, he said.


Source link